Iowa, 2004

Damaging Winds in Iowa, May 21, 2004

May 21, 2004 · NWS DMX · 2 events in 2 counties and zones

The front that moved south across the state during the previous afternoon became stalled over southern Iowa during the evening of the 20th and early morning of the 21st. The airmass was moderately unstable with CAPE values in the 1500 to 2000 J/kg range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The front that moved south across the state during the previous afternoon became stalled over southern Iowa during the evening of the 20th and early morning of the 21st. The airmass was moderately unstable with CAPE values in the 1500 to 2000 J/kg range. The low level jet helped to initiate elevated convection. The thunderstorms fired off from around 600 Mb. A storm moved through Sac County and produced a 60 MPH wind gust. Another of the storms produced a 59 MPH wind gust in Franklin County at Latimer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 20, 8:27 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, May 20, 8:27 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
927 PM CDT THU MAY 20 2004

.DISCUSSION...
EARLIER FORECAST UPDATES TRIMMED POPS BACK IN SOUTHERN IA.
INTERESTING EVENING AHEAD AS 850 MB BOUNDARY IS NOW UP TO I-80 BASED
ON CLOUD OBS AND ANALYSIS.  LOCAL TRAINED SPOTTER REPORTED SMALL
FUNNELS WITH THE CU CONGESTUS ALONG THIS BOUNDARY IN CASS COUNTY.
STILL PLENTY OF JUICE ABOVE, WITH VERY STEEP LAPSE RATES ABOVE THE
800 MB LAYER.  RUC 850 MB MOIST TRANSPORT NOSE IS RIGHT WHERE NEW
CONVECTION IS FIRING IN SC NEBRASKA.  EXPECT THIS AREA TO EXPAND AND
SPREAD ENE ALONG 850 MB BOUNDARY.  CORFIDI BACKWARD PROPOGATING
VECTORS SUGGEST SOME BACKBUILDING AND HEAVY RAIN AS WELL.  850 MB
MOIST CONVERGENCE AXIS INCREASES BETWEEN 03-06Z IN NW-WC IA, AND
WOULD FAVOR THIS AREA FOR MORE DEVELOPMENT.  SHEAR PROFILES AND CAPE
STILL SUFFICIENT FOR ELEVATED SUPERCELL STRUCTURE AND ASSOCIATED
SEVERE WX.I
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KULA
Hazardous weather outlook, May 20, 8:42 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CDT THU MAY 20 2004

IAZ004>007-015>017-023>028-033>039-044>049-057-058-211100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-
HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
942 PM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PORTION OF CENTRAL IOWA
ALONG AND NORTHWEST OF A LINE FROM AUDUBON TO AMES TO WATERLOO.

.DAY ONE...TONIGHT

ONE OR MORE CLUSTERS OF THUNDERSTORMS WILL DEVELOP ACROSS EASTERN
NEBRASKA INTO WEST CENTRAL IOWA BETWEEN 11 PM AND 2 AM.  THESE
STORMS WILL INTENSIFY AND SPREAD EAST ACROSS MUCH OF NORTHERN
IOWA LATE TONIGHT.  INITIALLY...THE STORMS MAY BECOME SUPERCELLULAR
PRODUCING LARGE HAIL...WITH DAMAGING WINDS AND LOCALLY HEAVY RAINS
BECOMING MORE PROBLEMATIC LATE TONIGHT INTO EARLY FRIDAY MORNING.
RAINFALL AMOUNTS MAY EXCEED 2 INCHES IN ONE HOUR IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RISKS OF ISOLATED SEVERE STORMS AGAIN EXIST FRIDAY AFTERNOON AND
NIGHT...WITH A HIGHER RISK OF SEVERE STORMS SATURDAY AND SATURDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.  SPOTTER ACTIVATION MAY
ALSO BE NEEDED AT VARIOUS TIMES THROUGH NEXT WEDNESDAY.

IAZ050-059>062-070>075-081>086-092>097-211100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
942 PM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PORTION OF CENTRAL IOWA
SOUTHEAST OF A LINE FROM TAMA TO DES MOINES TO ATLANTIC.

.DAY ONE...TONIGHT

ONE OR MORE CLUSTERS OF THUNDERSTORMS WILL DEVELOP ACROSS EASTERN
NEBRASKA INTO WEST CENTRAL IOWA BETWEEN 11 PM AND 2 AM.  A FEW
OF THESE STORMS MAY EXPAND SOUTHEAST TO NEAR ATLANTIC THROUGH
DES MOINES TO TAMA BY 4 AM.  CHANCES HAVE DECREASED THAT STORMS
WILL AFFECT AREAS FURTHER SOUTH AND EAST.  THERE REMAINS A
SLIGHT RISK OF SEVERE WEATHER WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RISKS OF ISOLATED SEVERE STORMS AGAIN EXIST FRIDAY AFTERNOON AND
NIGHT...WITH A HIGHER RISK OF SEVERE STORMS SATURDAY AND SATURDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT...BUT MORE LIKELY FRIDAY
NIGHT AND AGAIN ON SATURDAY.

KULA

In the hours before

Special weather statement, May 21, 12:26 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
126 AM CDT FRI MAY 21 2004

IAZ004>006-015-016-023>025-033>036-044>047-057>059-211200-

...SEVERE THUNDERSTORM WATCH #228 REMAINS IN EFFECT UNTIL 700 AM CDT
FOR THE COUNTIES OF...

  AUDUBON               BOONE                 CALHOUN
  CARROLL               CRAWFORD              DALLAS
  EMMET                 GREENE                GUTHRIE
  HAMILTON              HANCOCK               HUMBOLDT
  KOSSUTH               PALO ALTO             POCAHONTAS
  SAC                   WEBSTER               WINNEBAGO
  WRIGHT

The radar

The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 07:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sac

When
May 21, 1:45 AM CST
Where
Sac County, Wall Lake
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.283, -95.100

Thunderstorm Wind, Franklin

When
May 21, 3:27 AM CST
Where
Franklin County, Latimer
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.767, -93.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394121, 5394120.